B12 Deficient Type 2 Diabetic Don't feel benefit from injections nearly 2 years on

Hi,

I wonder if anyone can give me some basic info/advice?

I was diagnosed with B12 deficiency in June 2013 when I had a serum B12 test . I had mentioned to doctor about extreme fatigue (falling asleep in afternoons) and pins and needles/numbness coming and going in my face and hands and wasn't sure if it was my Type 2 Diabetes causing it so as part of my routine Diabetic review I had theSerum B12 test done, and with a result of 131 was told I was B12 deficient. I was put on the standard loading doses and have been having the 12-weekly injections since.

However, I don't seem to feel any benefit when I first have the injections and I'm still really fatigued and still have the pins and needles coming and going. Just for info,My B12 levels seem to be around 400 about a week or two before I am due the next injection.

I'm due to have my next Diabetic bloods/b12 taken soon but, prior to that, I've made a Doctor's appointment (to discuss other things).

I would like to ask, can anyone explain how the injections work?

What type of B12 does the NHS use and is it the best one?

if you have the injections, does it bypass your digestive system so any possible problem with poor absorbtion or conversion wouldn't matter?

Any ideas why I don't feel the benefit?

I'd like to be a bit more informed when I go to Doctor, in case I might want to ask for any different tests that may possibly be relevant.

Thanks

7 Replies

oldestnewest
  • Hi Lorri-Croft,

    Firstly welcome here! I have little time but will try to answer your questions and give you a few links link worth reading see:

    patient.co.uk/doctor/pernic...

    bcshguidelines.com/document...

    Your questions

    I would like to ask, can anyone explain how the injections work?

    The injections work as B12 is injected straight into a muscle and therefore by passes the gastrict tract.

    What type of B12 does the NHS use and is it the best one?

    The NHS uses hydroxocobalamin, see leaflet here:

    patient.co.uk/medicine/hydr...

    if you have the injections, does it bypass your digestive system so any possible problem with poor absorbtion or conversion wouldn't matter?

    It by passes your digestive system.

    Any ideas why I don't feel the benefit?

    You could have become folate and or iron def, its not uncommon to become def in say folate as B12 and folate need each other and giving loads of one can cause the other to deplete, same counts for iron.

    I'd like to be a bit more informed when I go to Doctor, in case I might want to ask for any different tests that may possibly be relevant.

    Ask for serum folate and ferritin (= iron storage) to be included in your blood test, also thyroid conditions are common (can be up to 50%) with PA so thyroid function and antibody test would be good.

    I hop this helps,

    Kind regards,

    Marre.

    PS apparently for diabetic neuropathy methylcobalamin is good, but its not licensed in UK, so you will not get that from a NHS GP.

  • Thanks Marre. I'll have a read of the links regarding folate and ferritin and ask that these are done at the same time as my other tests. I 'll also ask about possibility of Thyroid tests.

  • Are you taking Meformin?

  • Yes I am. I know that it can cause B12 deficiency if taken for a long time (found that online).

  • Well many people, with or without diabetes, can't manage on the 3 monthly injections. Certainly most people on this forum can't. You are double hampered because the Metformin disrupts B12 absorption. So you have a double whammy.

    I suspect that you simply aren't getting enough B12. But, since diabetes can cause the symptoms you mention and your 'b12 levels are normal' then your GP probably won't give you more B12.

    The problem is that the blood levels of B12 mean nothing once treatment commences and your GP should know this. He should be treating the symptoms not your blood levels.

    If you google 'PDF cmim BMJ Vitamin B12 Hunt' you will locate the full document of a clinical review which appeared last year. In that it tells doctors that B12 levels after treatment commences are not reflective of how effect the B12 treatment is.

    I'd print it off and give it to your GP. As a diabetic you risk vascular problems etc and the same with B12 deficiency and nerve damage. You need to get the correct treatment to establish what is causing the symptoms.

  • Thanks for the info...I'll have a read of the article.

  • You need to forget the hydroxycobalamin as it is inactive and may be why there is no response . You need to buy methylcobalamin an active form . You can get it in lozenge ( Jarrow ) and spray form ( Holland and Barrett do Better You B12 Boost spray . Spray a bout 4-6 times per day under your tongue for about a week and you should start to feel the difference .

You may also like...